Alert archive / New Mexico / Wind Advisories in 2019

Wind Advisory 13, NWS Albuquerque, NM

February 20, 2019

NWS Albuquerque, NM issued this wind advisory at Feb 20, 2019, 8:17 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2019, 8:17 AM MST (15:17 UTC)
Expired
Feb 20, 2019, 3:00 PM MST
In force
7 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

484 
WWUS75 KABQ 201517
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
817 AM MST Wed Feb 20 2019

...STRONG GUSTY WEST WINDS THROUGH THE HIGH EASTERN SANGRE DE 
CRISTOS AND CENTRAL HIGHLANDS NOW THROUGH EARLY AFTERNOON...

.Strong westerly winds aloft are reaching the surface along the
east slopes of the Sangre de Cristo Mountains and Central
Highlands at Clines Corners. Strong winds will continue through
the morning before subsiding in the afternoon when mountain wave
activity is expected to diminish. Strong cross winds will
produce hazardous travel for north-south oriented roadways in the
advised area. Strong headwinds will also impact westbound drivers
along I-40 through the Central Highlands.

NMZ515-523-202200-
/O.NEW.KABQ.WI.Y.0013.190220T1517Z-190220T2200Z/
East Slopes Sangre de Cristo Mountains-Central Highlands-
817 AM MST Wed Feb 20 2019

...WIND ADVISORY IN EFFECT UNTIL 3 PM MST THIS AFTERNOON...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect until 3 PM MST this afternoon. 

* LOCATION...East Slopes of the Sangre de Cristo Mountains and
  Central Highlands, including Clines Corners.

* WINDS...West 35 to 40 mph with occasional gusts up to 55 mph.

* TIMING...Now through 3 pm MST.

* VISIBILITY...Locally reduced from blowing ground snow. 

* LOCAL IMPACTS...Strong crosswinds will produce hazardous travel
  for drivers on north to south oriented highways. Strong
  headwinds will also impact westbound drivers along I-40 through
  the Central Highlands. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
1 follow-up statement
663 
WWUS75 KABQ 202132
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
232 PM MST Wed Feb 20 2019


NMZ515-523-202245-
/O.EXP.KABQ.WI.Y.0013.000000T0000Z-190220T2200Z/
East Slopes Sangre de Cristo Mountains-Central Highlands-
232 PM MST Wed Feb 20 2019

...WIND ADVISORY WILL EXPIRE AT 3 PM MST THIS AFTERNOON...

Winds have subsided below advisory threshold although occasional
gusts of 35 to 40 mph will lingering through the rest of the
afternoon.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Feb 20, 4:40 AM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Feb 20, 4:40 AM MST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
440 AM MST Wed Feb 20 2019

.AVIATION...
12Z TAF CYCLE
Fast flow aloft from the west and west southwest will bring
scattered to broken mid level clouds across the region today. VFR
conditions are expected across the entire area today with west winds
15 to 20 knots from the central highlands eastward to the east
central plains this afternoon. Deep low pressure will move southward
across the southern Great Basin tonight, bringing scattered light
snow showers to northwest New Mexico late this evening and
overnight. MVFR ceilings and visibilities will develop tonight across
this area. Otherwise, VFR ceilings will lower to 060 to 090 across
central New Mexico late tonight. Winds tonight will remain below 11
knots across the entire area.

28

&&

.PREV DISCUSSION...402 AM MST Wed Feb 20 2019...
.SYNOPSIS...
The first winter storm of the week is exiting the state and will
leave a cold airmass in it's wake today. The next winter storm will
begin impacting western portions of New Mexico on Thursday, then move
slowly east across the area Friday into early Saturday. This storm
will bring more snow to western and central New Mexico than the first
one, especially along the Continental Divide and across the Southwest
Mountains. Strong winds will follow in the wake of the system
Saturday across eastern New Mexico. Cold conditions will continue
into Sunday, but a warming trend is forecast thereafter into early
next week.

&&

.DISCUSSION...
The upper level trough is exiting quickly to the east, but is leaving
behind a very cold airmass with temperatures forecast well below
normal today. The next trough is dropping south across the Pacific
Northwest and will close off a 530dam 500mb low over the Nevada
tonight, then approach from over Arizona Thursday night into Friday.
This storm will be different from yesterday's in that there will
be no preceding backdoor cold front and higher PWAT atmosphere.
Both the latest GFS and ECMWF show more qpf with this storm across
western New Mexico than yesterday's and have shown good run-to-
run consistency. Impacts will begin Thursday across far western
New Mexico, with snow levels lowering overnight as precipitation
spreads east into central New Mexico on Friday. Significant snow
totals are forecast across western New Mexico, especially along
the Continental Divide and across the Southwest Mountains. In
fact, this will likely be the biggest snow event so far this
season for the Southwest Mountains, which is severely lacking
snowpack. A Winter Storm Watch will be issued shortly for most of
our western zones for late Thursday morning through Friday night.
The upper low is forecast to deepen as it moves over Friday night
before exiting into the Texas Panhandle early Saturday. Strong
winds will develop early Saturday across eastern New Mexico on the
backside of the departing upper low and a Wind Advisory may be
required.

A cold airmass will be left in the wake of the departing upper low
through Sunday, then a warming trend is forecast through early next
week with low amplitude/near-zonal westerly flow.

11

&&

.FIRE WEATHER...
West to west southwest flow aloft today will bring dry weather with
just a few isolated snow showers ion the northern mountains. West
winds across the central highlands and east central plains will peak
this afternoon in the 15 to 25 mph range. Ventilation rates will be
poor to fair across most of the region today with good conditions
expected south of I-40 and east of I-25. On Thursday, weak surface
low pressure will develop across the northeast plains. This combined
with stronger winds aloft will generate fairly strong southwest
winds 20 and 30 knots across southern and eastern New Mexico.
Minimum relative humidity will drop below 15 percent across portions
of the southeast plains Thursday afternoon, where a couple of hours
of critical fire weather conditions will be likely. Ventilation
rates Thursday will be good to excellent.

A strong upper low will move across the Southwest late in the work
week, bringing snow to western New Mexico Thursday and to the entire
region on Friday and Friday night. High ere relative humidity
Thursday and Friday will remove the risk of critical fire weather
conditions. wetting precipitation amounts will be most likely across
western New mexico Thursday and then spread across the entire area
Friday and Friday night. Cooler and drier air will move across New
Mexico Saturday afternoon.

28

&&

.AVIATION...
06Z TAF CYCLE
Isolated snow showers will continue mainly over the northern,
central and western mountains through late tonight. Locations along
and west of the central mountain chain that have fresh snow cover
will be at risk for IFR conditions in patchy fog and low clouds
late tonight into early Wednesday morning. At this time the area
from Gallup to Farmington, Chama and Cuba look favored. Downslope
flow is forecast to become gusty for the remainder of tonight and
Wednesday across northeast and east central areas due to a lee
trough that will develop. A broad upper level low pressure system
digging over the Great Basin late Wednesday will begin spreading snow
showers over the Four Corners region (including FMN) after sunset.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Thursday morning through late Friday night
for the following zones... NMZ501>511.

&&
Hazardous weather outlook, Feb 20, 4:32 AM MST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
432 AM MST Wed Feb 20 2019

NMZ501>540-211200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
432 AM MST Wed Feb 20 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Winter Storm Watch is in effect for late Thursday morning through
Friday night for much of western New Mexico. Accumulating snow is
likely Thursday night through Friday across central New Mexico as
well and Winter Weather Advisories may be required.

Strong winds may develop behind the exiting storm Saturday across
eastern New Mexico and a Wind Advisory may be required.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

11

In the hours before

Local storm report, Feb 20, 8:04 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
804 AM MST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 AM     NON-TSTM WND GST 2 NNW ANGEL FIRE        36.42N 105.29W
02/20/2019  M59 MPH          COLFAX             NM   AWOS

            KAXX AWOS.

&&

EVENT NUMBER ABQ201901078

DAK

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:59 AM MSTWinter Storm WatchABQ11 hr
Feb 20, 2:52 PM MSTWinter Storm WarningABQ62 hr

Nearby

Wind Advisories in New Mexico, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.